Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 124, NWS Springfield, MO

May 20, 2022Barry County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2022, 11:48 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2022, 11:48 PM CDT (04:48 UTC)
Expired
May 21, 2022, 12:30 AM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2486 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:35 PM CDT, 13 minutes earlier.

Area forecast discussion, May 20, 11:35 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1135 PM CDT Fri May 20 2022

Key Messages:

1. Thunderstorms will start to develop along the front late today
and become more numerous along and behind the front tonight into
Saturday.

2. A sharp temperature contrast/gradient will exist from
southeast Kansas and west central Missouri (upper 50s) to south
central Missouri (low-mid 80s) on Saturday.

3. Temperatures will be cool over the entire area with high
pressure Sunday.

4. More showers and storms are expected at times late Monday-
Wednesday, with widespread excessive rainfall possible.

.SHORT TERM...(This evening through Saturday Night)

Satellite this afternoon carefully depicted a slow moving frontal
system approaching the Ozarks from the west. This feature will be
the focus for active weather beginning this evening and continuing
through Saturday night.

It's possible that thunderstorms could train either along or near
the front tonight, creating a risk for flash flooding. However,
large variations remain with both the high resolution and global
models when resolving qpf. The 21z or 00z HREF runs may help with
this possible signal. So despite WPC's slight risk for excessive
rainfall tonight, we will hold off on a Flood Watch, and brief the
evening shift to monitor for this risk and possibly get a watch
out if confidence increases.

The next item to focus on will be the risk for severe
thunderstorms this evening and tonight. A sufficient cape-shear
combination should evolve this evening to create a risk for large
hail up to the size or quarters and wind gusts up to 60 mph with a
few of the stronger thunderstorms.

With the front lingering across southern Missouri on Saturday,
showers and thunderstorms are expected to increase in areal
coverage throughout the day. Rain will linger into Saturday night
as well, especially over the eastern Ozarks, coming to an end by
early Sunday morning. There will also be a risk for severe weather
on Saturday. The Storms Prediction Center has upgraded parts of
the region to a slight risk.

.LONG TERM...(Sunday through Friday)

Precipitation will have exited the region by Sunday morning with
cool Canadian air spreading through the region on a north breeze.
Look for highs to struggle to warm out of the middle to upper
60s. Overnight lows Sunday into Monday morning will drop into the
40s and low 50s.

Most of Monday should be dry with warmer temperatures upper 60s to
low 70s. Warm and moisture advection will force some showers and
maybe even some thunder over southeast Kansas and western Missouri
by Monday PM. A broad trough of upper level low pressure will
evolve across the nations midsection, bringing 2 to 3 days of
cyclonic flow across the Ozarks. Given the amount of Gulf moisture
that will transport back into the region, precipitation is
expected to become widespread.

Particularly Monday night into Tuesday, we could begin to receive
areas of excessive rainfall leading to a flood risk. While summer
vegetation is thick at the moment, soil moisture levels are still
above average. It's quite uncertain at the moment, but the upper
trough may not exit the region until Wednesday or Thursday, which
would continue the risk for precipitation into those periods as
well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CDT Fri May 20 2022

A cold front is slowly move south through the area and late this
evening is currently along the I-44 Corridor. Scattered storms
have developed along and north of the front. Southerly winds are
occurring ahead of the front, with northerly winds behind
the front.

The front will continue to slowly push through the area tonight
into Saturday. Scattered storms will continue along and behind of
the front tonight into Saturday morning. MVFR to IFR conditions
can be expected with the storms and heavier showers.

The front will continue to push south on Saturday and lower
ceilings will move into the area from the north. MVFR ceilings
will move in later today and IFR ceilings by Saturday afternoon.
With low level moisture in place and lift with the system tracking
through, light rain or drizzle will be possible at times Saturday
afternoon and evening. Ceilings should start to increase across
the western portions of the area late in the TAF period as the
system tracks to the east.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Wise
Hazardous weather outlook, May 20, 7:28 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
728 PM CDT Fri May 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
728 PM CDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will develop along and north of a slow moving cold
front this evening. These storms will become more numerous
tonight, potentially training over localized areas. This could
bring a localized risk for excessive rainfall tonight into early
Saturday morning.

A few of these storms could become strong to severe, with large
hail up to the size of quarters and damaging wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Showers and thunderstorms will be ongoing Saturday morning, and
increase in areal coverage throughout the day. There is now a
risk
for severe thunderstorms over portions of southern Missouri, with
the greatest risk over the eastern Ozarks. At this time, it
appears as though large hail and damaging wind gusts would be the
greatest risk from these severe storms.

Additional widespread showers and thunderstorms are expected
Monday through Wednesday. This activity could create areas of
rain leading to a flood risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 20, 11:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1123 PM CDT Fri May 20 2022

MOZ093-094-101-102-210515-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
1123 PM CDT Fri May 20 2022

...A strong thunderstorm will impact portions of southeastern Newton,
northeastern McDonald, northwestern Barry and southwestern Lawrence
Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 12 miles east of Neosho, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monett...                         Pierce City...
Purdy...                          Wheaton...
Fairview...                       Newtonia...
Pioneer...                        Freistatt...
Stella...                         Stark City...
Mcdowell...                       Pleasant Ridge...
Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 9417 3684 9428 3709 9390 3681 9373
TIME...MOT...LOC 0423Z 241DEG 18KT 3680 9415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:23 PM CDTSpecial Weather StatementSGFBarry52 min
May 21, 12:42 AM CDTSpecial Weather StatementSGFMorgan48 min
May 21, 1:16 AM CDTSpecial Weather StatementSGFChristian, Webster44 min
May 21, 2:07 AM CDTSpecial Weather StatementSGFTaney38 min
May 21, 2:09 AM CDTSpecial Weather StatementSGFLaclede36 min
May 21, 2:16 AM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright29 min
May 21, 2:21 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas24 min
May 21, 2:42 AM CDTSpecial Weather StatementSGFPhelps, Pulaski48 min
May 21, 2:44 AM CDTSpecial Weather StatementSGFWright46 min
May 21, 3:55 AM CDTSpecial Weather StatementSGFShannon, Texas50 min
May 21, 4:00 AM CDTSpecial Weather StatementSGFGreene45 min
May 21, 5:42 AM CDTSpecial Weather StatementSGFLaclede, Pulaski48 min
May 21, 6:25 AM CDTAreal Flood AdvisorySGFBarry, Cedar, Dade, Greene, Jasper, Lawrence and 3 more7 hr
May 21, 6:55 AM CDTSpecial Weather StatementSGFChristian, Dallas, Douglas, Laclede, Taney, Webster and 1 more50 min
May 21, 7:19 AM CDTAreal Flood AdvisorySGFChristian, Dallas, Greene, Hickory, Laclede, Lawrence and 2 more6 hr
May 21, 8:03 AM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 6 more5 hr
May 21, 10:03 AM CDTAreal Flood AdvisorySGFDent, Maries, Phelps, Pulaski, Texas9 hr
May 21, 12:49 PM CDTAreal Flood AdvisorySGFBarry, Barton, Cedar, Christian, Dade, Greene and 5 more6 hr
May 21, 12:52 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 5 more6 hr
May 21, 2:23 PM CDTSpecial Weather StatementSGFStone37 min
May 21, 2:30 PM CDTAreal Flood AdvisorySGFBarry, Camden, Christian, Dallas, Greene, Laclede and 5 more5 hr
May 21, 2:44 PM CDTAreal Flood WarningSGFBarton, Jasper8 hr
May 21, 3:13 PM CDTSpecial Weather StatementSGFTaney32 min
May 21, 3:40 PM CDTSpecial Weather StatementSGFTaney35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.